Chocolate Toxicity in Dogs
Chocolate is toxic to dogs (and cats) and can result in significant illness, or even death. Chocolate is toxic because it contains a chemical called theobromine, as well as caffeine. Dogs are unable to metabolize theobromine and caffeine as well as people can. This makes them more sensitive to the chemicals’ effects.
How Much Chocolate is Poisonous to my Dog?
The toxicity of theobromine is considered to be dose dependent. This means that a number of factors will influence if or to what degree an animal will be affected, including the type and amount of chocolate eaten, the size of the animal and the sensitivity of each individual.
The concentration of theobromine differs between different types of chocolate.
- milk chocolate contains approximately 1.5mg per gram
- semi-sweet chocolate contains approximately 5.3mg per gram
- unsweetened (cooking) chocolate contains approximately 13.9mg per gram
- white chocolate does contain some theobromine but only a very small amount.
What are the Symptoms of Chocolate Poisoning?
Clinical signs depend on the amount and type of chocolate your pet has ingested with the most common clinical signs being:
vomiting and diarrhoea, increased thirst, panting or restlessness, excessive urination, and a racing heart rate.
In severe cases:
muscle tremors, seizures, and heart failure.
Dogs with a pre-existing heart condition are more at risk from cardiac arrest if they eat a large amount of high quality dark or baking chocolate.
What Should I Do if my Pet Eats Chocolate?
The first thing to do is to try to find the packaging (if it too hasn't been eaten) and call your Vet. The list of ingredients is obviously the easiest way to determine the degree of toxicity and how much chocolate has been ingested.
What is the Treatment of Chocolate Poisoning?
Treatment will depend on the amount and type of chocolate eaten. When treated early, we can remove the chocolate from the stomach by administering medications to induce vomiting through an IV line. In some cases administration of activated charcoal to block absorption of theobromine into the body is also given.
In more severe cases we may need to provide supportive treatments such as intravenous fluid therapy to help stabilize your dog and promote theobromine excretion, and these animals should be closely monitored for any signs of agitation, vomiting, diarrhea, nervousness, irregular heart rhythm, and high blood pressure. Sometimes, medications to slow the heart rate (e.g., beta-blockers) may be necessary to treat the elevated heart rate and arrhythmia.
For more information or to book an appointment Contact Us